Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Tucson, AZ

June 27, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 27, 2006, 9:49 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 9:49 PM MST (04:49 UTC)
Expired
Jun 27, 2006, 10:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 280453
SVRTWC
AZC019-280530-
/O.NEW.KTWC.SV.W.0019.060628T0449Z-060628T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
949 PM MST TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA   
  THIS INCLUDES THE CENTRAL AND SOUTHERN PORTIONS OF THE TOHONO OODHAM
  NATION

* UNTIL 1030 PM MST

* AT 944 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF KITT PEAK...OR 
  ABOUT 10 MILES EAST OF SELLS...MOVING SOUTHWEST AT 15 MPH.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING HAIL TO ONE INCH IN 
DIAMETER...STRONG WINDS IN EXCESS OF 60 MPH AND VERY HEAVY DOWNPOURS. 
RAINFALL RUNOFF WILL QUICKLY FILL INTO NORMALLY DRY WASHES AND 
ROADWAY DIPS. MOTORISTS AND RESIDENTS OF THE CENTRAL AND SOUTHERN 
PORTIONS OF THE TOHONO OODHAM NATION SHOULD EXERCISE CAUTION IN 
THESE STORMS. 

LAT...LON 3189 11147 3214 11163 3196 11222 3172 11226
      3153 11168

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 280520
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1016 PM MST TUE JUN 27 2006

AZC019-280530-
/O.CON.KTWC.SV.W.0019.000000T0000Z-060628T0530Z/
PIMA AZ-
1016 PM MST TUE JUN 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

AT 1016 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM LOCATED NEAR SOUTH KOMELIK...VAMORI AND 
CHOULIC...OR ABOUT 14 MILES SOUTHEAST OF SELLS...MOVING SOUTHWEST AT 25 MPH.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY 
HEAVY DOWNPOURS ARE LIKELY. RAINFALL RUNOFF WILL QUICKLY FILL INTO 
NORMALLY DRY WASHES IN THIS AREA. RESIDENTS IN THE SOUTHERN PORTIONS 
OF THE TOHONO OODHAM NATION SHOULD EXERCISE CAUTION WITH THESE STORMS. 

LAT...LON 3177 11156 3192 11171 3189 11209 3172 11226
      3153 11168

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 280529
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1029 PM MST TUE JUN 27 2006

AZC019-280539-
/O.EXP.KTWC.SV.W.0019.000000T0000Z-060628T0530Z/
PIMA AZ-
1029 PM MST TUE JUN 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY
EXPIRES AT 1030 PM MST...

ALTHOUGH SCATTERED STRONG THUNDERSTORMS CONTINUE OVER THE SOUTHERN 
TOHONO OODHAM NATION...THEY HAVE WEAKENED BELOW SEVERE LEVELS. 
HOWEVER...STORMS NEAR AND TO THE SOUTH OF SOUTH KOMELIK AND VAMORI 
WERE STILL PRODUCING VERY HEAVY RAIN AND STRONG GUSTY WINDS.

LAT...LON 3177 11156 3192 11171 3189 11209 3172 11226
      3153 11168

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:39 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 27, 9:39 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
939 PM MST TUE JUN 27 2006

.SYNOPSIS...EAST TO SOUTHEAST FLOW WILL CONTINUE TO BRING MOISTURE
INTO THE AREA AS HIGH PRESSURE NORTHWEST OF ARIZONA SHIFTS TO THE
EAST. THE MOISTURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...ALTHOUGH THUNDERSTORM ACTIVITY WAS SLOW TO GET STARTED
THIS AFTERNOON...RADAR REFLECTIVITIES HAVE TRENDED STRONGER DURING
THE PAST COUPLE OF HOURS...ESPECIALLY FROM TUCSON WEST. THIS IN PART
DUE TO THE STRONG OUTFLOW THAT PUSHED OFF OF THE RIM...THROUGH
PHOENIX AND INTO THE LOWER DESERTS. THIS OUTFLOW NOT ONLY CONTINUES
TO INTERACT WITH A BOUNDARY EXTENDING AWAY FROM A STRONG STORM
SYSTEM IN NORTHERN MEXICO...BUT SOME ELEVATED ENERGY ASSOCIATED WITH
AN UPPER DISTURBANCE OVER SONORA MEXICO. IN FACT...THIS DISTURBANCE
IS RESPONSIBLE FOR THE STRONG CLUSTER OF STORMS ACROSS NW MEXICO
THIS EVENING. ALTHOUGH ENERGY FROM THIS SYSTEM WILL CONTINUE TO
SHEAR OUT TOWARDS THE EAST TONIGHT ACROSS NORTHERN SONORA...THE
NORTHERN EXTENT OF THIS SYSTEM WILL NUDGE NORTHWARD INTO THE SRN
ZONES OVERNIGHT. THEREFORE...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE WEST OF TUCSON THROUGH MIDNIGHT...WITH A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA AFTER MIDNIGHT.
&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN NORTH OF ARIZONA THIS
WEEK...CONTINUING THE EAST AND SOUTHEAST FLOW ALOFT. SUFFICIENT
MOISTURE ACROSS THE FORECAST AREA...COMBINED WITH DAYTIME HEATING
WILL RESULT IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS. EXPECT
STRONG...ERRATIC AND GUSTY WINDS WITH ANY THUNDERSTORM DEVELOPMENT.
WITH THE INCREASING MOISTURE...RELATIVE HUMIDITIES WILL CONTINUE TO
MODERATE...WITH NIGHTTIME RECOVERIES GENERALLY IN THE GOOD RANGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.